Heavy Rain, Trego
- When
- May 28, 10:00 PM CST to May 29, 2:00 AM CST
- Where
- Trego County, 4.95 mi SSW of Ogallah
- Reported by
- Public
- Coordinates
- 38.910, -99.750
Rainfall of 2.90 inches was observed.
A residual outflow boundary and a warm front interacted with an unstable atmosphere to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A residual outflow boundary and a warm front interacted with an unstable atmosphere to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 5:54 PM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 654 PM CDT Mon May 28 2018 ...Updated aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 28 2018 Main concern today and tonight is the severe thunderstorm potential, which has already started. Think there are two areas of concerns for two different types of severe hazards. An OFB is running from central Ellis county all the way to Sherman county. To the west, a quasi-warm front or stationary boundary extends across portions of east-central Colorado. Am mainly concerned with tornado potential with these two boundaries if a storm/supercell were to interact with said boundaries. Mesoanalysis shows east winds behind this boundary along with locally higher STP values. So, putting this all together, for areas along and north of Highway 96, am concerned with tornadoes and secondary hail. To the south, higher LCL's and weaker lower level shear (weaker due to no boundaries nearby) will favor a more hail and wind threat. Think hail size of 2-3" is likely for initial supercells. Hail size will lower (per LHP) later this evening through upscale growth and higher beneficial competition of hail embryos. A wind threat will be the main concern late this evening for much of the rest of the forecast area as a squall line is eventually expected. Ignoring the tornado, hail and wind threat, the central zones and perhaps eastern zones stand to see a good chance at seeing 1-2" of rain with the squall line if it actually develops like some of the meso models are suggesting. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 28 2018 Severe thunderstorm potential for tomorrow will all depend on what happens tonight and where the mesoscale boundaries/warm sector ends up. EC suggests the main threat will be along and east of Highway 283. A cooler bl along with associated lower LCL's do suggest some tornado threat tomorrow. Best areas per warm sector placement from the models would be across the eastern/southeastern zones. Left the rest of the extended as is with FB pops and temps. Warm and dry is the long and short of it. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 654 PM CDT Mon May 28 2018 A scattered band of thunderstorms will move through southwest and central Kansas through the evening hours before moving east of the region. The main threats for severe weather will include large hail and wind gusts to 50-55 knots at the southwest Kansas terminals through about 02-03z. MVFR cigs can also be expected with the thunderstorms. Conditions will be improving area-wide after 04-06z. LLWS is also expected to occur through the night. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 89 / 80 30 40 10 GCK 63 86 60 88 / 80 20 10 10 EHA 62 86 60 89 / 20 10 10 20 LBL 65 88 61 90 / 80 10 10 10 HYS 65 81 60 87 / 70 40 60 0 P28 69 89 65 92 / 30 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST HAYS REGIONAL AIRPORT A 38.85N 99.27W
05/28/2018 M56 MPH ELLIS KS AWOS
AWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS
SITE.
0618 PM TSTM WND GST 1 NW ULYSSES 37.60N 101.37W
05/28/2018 M61 MPH GRANT KS MESONET
MESONET STATION KULS, 1 NW ULYSSES.
0801 PM TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
05/28/2018 M74 MPH FINNEY KS ASOS
ASOS STATION GCK, GARDEN CITY REGIONAL
AIRPORT.
&&Special Weather Statement National Weather Service Dodge City KS 1001 PM CDT MON MAY 28 2018 KSZ077-078-087-088-290330- Gray KS-Meade KS-Clark KS-Ford KS- 1001 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...EASTERN MEADE...SOUTHEASTERN GRAY AND WESTERN CLARK COUNTIES UNTIL 1030 PM CDT... At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Meade State Park, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Meade, Ashland, Minneola, Fowler, Bloom and Missler. A severe thunderstorm watch remains in effect until midnight CDT for southwestern Kansas. LAT...LON 3701 10031 3753 10056 3759 9988 3715 9975 TIME...MOT...LOC 0301Z 252DEG 49KT 3714 10027 TATRO
Special Weather Statement National Weather Service Dodge City KS 1012 PM CDT MON MAY 28 2018 KSZ045-046-064-065-079-290345- Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS- 1012 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...WESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN EDWARDS COUNTIES UNTIL 1045 PM CDT... At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Burdett, moving north at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gray, Burdett, Rozel, Alexander, Ash Valley, Sanford, Nekoma and Frizell. A severe thunderstorm watch remains in effect until midnight CDT for south central and southwestern Kansas. LAT...LON 3794 9936 3823 9981 3857 9961 3834 9906 TIME...MOT...LOC 0312Z 199DEG 45KT 3812 9951 TATRO
Special Weather Statement National Weather Service Dodge City KS 1015 PM CDT MON MAY 28 2018 KSZ076-086-087-290400- Seward KS-Meade KS-Haskell KS- 1015 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEWARD...WEST CENTRAL MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 1100 PM CDT... At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Liberal, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberal, Kismet, Hayne and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until midnight CDT for southwestern Kansas. LAT...LON 3703 10090 3715 10107 3750 10075 3729 10051 TIME...MOT...LOC 0315Z 221DEG 38KT 3716 10092 TATRO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD ELLIS 38.94N 99.56W
05/28/2018 ELLIS KS EMERGENCY MNGR
REPORTS OF STREET FLOODING IN THE TOWN OF
ELLIS.
&&
RBSpecial Weather Statement
National Weather Service Dodge City KS
1040 PM CDT MON MAY 28 2018
KSZ078-088-290430-
Clark KS-Ford KS-
1040 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...SOUTHEASTERN MEADE...SOUTHWESTERN COMANCHE AND CLARK COUNTIES
UNTIL 1130 PM CDT...
At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Acres, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Ashland, Bucklin, Ford, Englewood, Sitka, Clark State Lake, Kingsdown
and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central and southwestern Kansas.
LAT...LON 3700 10009 3704 10009 3764 9979 3758 9956
3700 9954
TIME...MOT...LOC 0340Z 221DEG 38KT 3719 9997
TATROThe Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
30 hail, 2 tornado, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 2.90 inches was observed.
This tornado was visible over 15 miles away. It appeared to be strong but the compact circulation stayed away from pivot sprinklers. Field debris was deposited on a power line but the poles did not come down. Mud was scoured 8 inches deep. The tornado moved into Ford county at 1553 CST.
The tornado moved in from Gray county at 15:53 as it was rapidly dissipating.
Ten power poles were broken by high wind.
Shed was damaged with debris scattered around 3/4 of a mile. It was an apparent rear flank downdraft that caused the damage.
Water and debris came across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762438, 762047, 762048, 762458, 762049, 762466, 762050, 762410, 762411, 762412, 762413, 762414, 762415, 762416, 762417, 762418, 762419, 762439, 762440, 762420, 762421, 762422, 762423, 762425, 762426, 762427, 762428, 762429, 762430, 762431, 762432, 762433, 762434, 762435, 762436, 762046.